Texas, 2024

Hail and High Wind in Texas, May 30, 2024

May 30, 2024 · NWS LUB · 5 events in 3 counties and zones

Severe thunderstorms developed once again on the afternoon of the 30th in a multi-day severe weather outbreak. Very warm temperatures developed in eastern New Mexico into the western South Plains during the afternoon of the 30th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Severe thunderstorms developed once again on the afternoon of the 30th in a multi-day severe weather outbreak. Very warm temperatures developed in eastern New Mexico into the western South Plains during the afternoon of the 30th. Thunderstorms initially developed along an outflow boundary left over from a morning mesoscale convective system. Storms quickly became supercellular and severe as they were able to take advantage of the available instability and produced hail up to 3.50 inches in diameter. Light rain showers in the wake of dissipating storms produced high winds in Lamb County.

High winds from the Texas Tech University West Texas mesonet are listed below:

62 mph at Olton (Lamb County) and|59 mph at Amherst (Lamb County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 30, 1:16 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, May 30, 1:16 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
216 PM CDT Thu May 30 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 215 PM CDT Thu May 30 2024

This morning's convection has thrown a small monkey wrench into
today's severe forecast. The outflow boundary has pushed much
further south than expected and, as of 18Z, stretched from Tatum,
New Mexico to near Seminole to Snyder. This boundary has stabilized
the airmass across most of the FA to some degree by significantly
lowering surface temps. This also shifts the main tornado threat
further south than originally expected. Storms are expected to
develop by 3-4 PM CDT across eastern New Mexico and push into the FA
by 4-5 PM CDT. Though forecasted MUCAPE has been lowered from 2000-
4500 to 2000-3500 J/kg, it will still be plenty enough instability
for storms to be sustained and, combined with bulk shear of near 50
knots, allow storms to be strong to severe. Baseball size hail and
wind gusts up to 70 mph are still the expected threats, but a gust
to 80 mph cannot be ruled out. Discrete storms should form into an
MCS as they move to the edge of the Caprock. As PWATs will be
near/over 2 inches and many areas across the Rolling Plains has
already received heavy rainfall, there will be a risk for flash
flooding. A Flood Watch has been issued from 00Z-09Z tonight for our
eastern two rows of counties. As for the tornado risk, as mentioned
previously, it will be along the remnant gust front and mostly to
our south. Storms should exit our eastern zones before 12Z. A cold
front will push into the region by tomorrow morning with the passage
of the upper shortwave that is aiding with developing today's
storms. This should help to keep highs in the 70s and 80s across the
region.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 215 PM CDT Thu May 30 2024

An unsettled semi-zonal flow remains in place through the weekend
with moist southerlies in the low levels pushing PWATs to 1 inch or
greater over much of the forecast area. Similar to recent nights,
Friday night has potential once again for storms initially in
northeast New Mexico to make headway southeast through the southern
TX Panhandle along a theta-e gradient. PoPs remain greatest across
our northern zones for this nocturnal round of precip with a gradual
downturn Saturday morning. Shortwave ridging for much of the day on
Saturday along with a dryline anchored well to our west looks to
keep much of the region on the quiet side during the daytime. By
late day, increased ascent from both an approaching shortwave trough
and upslope flow along the dryline in eastern NM should easily spur
storm development that leads to another efficient nocturnal rain
event, perhaps more significant than prior nights given PWATs nearly
150% of normal. Will disregard the NAM's dry scenario as it is a
southerly outlier (for now) with the track of the shortwave trough.
Severe prospects would also be in play given sizable MLCAPEs and
enough deep layer shear for both supercells and MCSs.

For Sunday, the dryline mixes out of NM and settles somewhere on the
Caprock underneath flat westerly flow. The dryline by itself may be
able to eke out some storms by peak heating in lieu of weaker
background forcing, so will keep NBM's PoPs intact which fit well
with global ensemble means. Deeper westerly flow by Monday brings an
abrupt halt to our rain chances as the dryline shifts off the
Caprock and contends with a strengthening EML. Although our forecast
remains dry, GFS soundings at CDS show convective temps within reach
which may squeak out a lone storm. This overall dire theme takes a
turn for the worse by Tuesday as thicknesses jump in even drier
westerly flow resulting in triple digit highs for many locales.
Relief from the heat is on the way as soon as Wednesday thanks to a
vigorous cyclone progged to track over the northern plains. The
ECMWF is notably sharper and deeper with this trough which lends
itself to even cooler temps for us, but will stick with the modest
cooling of the NBM until ensemble spreads lessen.

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Thu May 30 2024

VFR conditions are expected to prevail through the afternoon, with
a line of thunderstorms developing west of LBB to PVW. These
storms will likely be severe with large hail and wind gusts
exceeding 50 knots. Around sunrise on Friday a stratus deck may
move into the area with a modest low-level jet, bringing a risk
for temporary IFR conditions at all sites.

Watson/Sorensen/Oz/Fenske

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 7 PM CDT this evening through late tonight for
TXZ025-026-031-032-037-038-043-044.

&&

SHORT TERM...51
LONG TERM....93
AVIATION...26
Hazardous weather outlook, May 30, 10:46 AM CST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1146 AM CDT Thu May 30 2024

TXZ021>044-311700-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1146 AM CDT Thu May 30 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon across the far
southern Texas Panhandle, South Plains and Rolling Plains. Very
large hail up to 2.75 inches, damaging wind gusts up to 70 mph, and
a tornado or two. Additionally, locally very heavy rainfall may
produce flash flooding, especially across the Rolling Plains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The chance for thunderstorms will continue into the weekend and into
early next week. Saturday currently looks like the day with the
highest potential for widespread severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 30, 9:30 AM CST, 5 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
1030 AM CDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     Non-Tstm Wnd Gst 2 ENE Friona            34.65N 102.69W
05/30/2024  M66 MPH          Parmer             TX   Mesonet

            Also gusted to 59 mph at 1221 AM. Measured
            by the West Texas Mesonet.

&&

MCZ
Local storm report, May 30, 11:18 AM CST, 3 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
1218 PM CDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     Tstm Wnd Dmg     1 WNW Childress         34.44N 100.22W
05/30/2024                   Childress          TX   Emergency Mngr

            Motel lost part of roof.

&&

AP
Local storm report, May 30, 11:39 AM CST, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
1239 PM CDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     Tstm Wnd Dmg     1 ENE Childress         34.43N 100.20W
05/30/2024                   Childress          TX   Public

            Minor damage to greenhouse roof. Time
            estimated.

&&

AP

The radar

The Lubbock radar (KLBB), 112 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 high wind. Local standard time, as filed.

Hail, Cochran

When
May 30, 3:14 PM CST to 3:32 PM CST
Where
Cochran County, Bledsoe to 1.72 mi W of Bledsoe
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
33.620, -103.020

An off-duty NWS employee and several storm chasers reported hail in the vicinity of Bledsoe ranging from the size of quarters to golf balls.

Hail, Yoakum

When
May 30, 4:49 PM CST to 5:05 PM CST
Where
Yoakum County, 1 mi SW of Denver City to 5.19 mi N of Denver City Arpt
Measured
3.5 in hail
Reported by
NWS Employee
Coordinates
32.960, -102.862

An off-duty NWS employee and numerous storm chasers reported a swath of hail from southwest of Denver City to approximately four miles north of Denver City. Hail ranged in sizes from golf balls to 3.50 inches in diameter. No damage was reported.

High Wind, Lamb

When
May 30, 5:18 PM CST to 6:17 PM CST
Where
Lamb forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Hail, Cochran

When
May 30, 5:23 PM CST
Where
Cochran County, 13.18 mi S of Lehman
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
33.430, -102.820

A storm chaser reported hail as large as two inches in diameter along Texas State Highway 214 north of the Cochran/Yoakum County line. No damage was reported.

Hail, Yoakum

When
May 30, 6:25 PM CST to 6:34 PM CST
Where
Yoakum County, 0.58 mi SE of Denver City Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.964, -102.823

Law enforcement and storm chasers reported golf ball size hail in the town of Denver City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171709, 1171710, 1171711, 1171712, 1171713.